Alert archive / Indiana / Flash Flood Warnings in 2019

Flash Flood Warning 29, NWS Louisville, KY

November 30, 2019Dubois County, Indiana

NWS Louisville, KY issued this flash flood warning at Nov 30, 2019, 11:16 PM EST for Dubois County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2019, 11:16 PM EST (04:16 UTC)
Expired
Dec 1, 2019, 2:15 AM EST
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Dubois County, IN

The radar

The Evansville,IN radar (KVWX), 73 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
436 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

984 
WGUS53 KLMK 010416
FFWLMK
INC037-010715-
/O.NEW.KLMK.FF.W.0029.191201T0416Z-191201T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
1116 PM EST Sat Nov 30 2019

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Northwestern Dubois County in south central Indiana...

* Until 215 AM EST.

* At 1112 PM EST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Ireland, Portersville and Haysville. 

Radar estimates that 0.50-0.75 inches of rain has fallen over the 
past hour in northwestern Dubois County. Previous rainfall has 
already saturated the ground, significantly reducing 1-hour Flash 
Flood Guidance. 

Additional rainfall amounts of 0.50-1.00 inches are possible in the 
warned area over the next hour. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3851 8699 3850 8698 3850 8696 3849 8696
      3849 8695 3851 8693 3850 8691 3850 8688
      3851 8685 3853 8683 3851 8684 3834 8707
      3845 8707

$$

EBW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 8:35 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Nov 30, 8:35 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
835 PM EST Sat Nov 30 2019

.Forecast Update...
Updated at 835 PM EST Sat Nov 30 2019

Continue to have a good feed of moisture coming into the area, and
latest 88D showing light rain showers popping up across most of the
region this hour. Have a few heavier cells just west of the region,
along the Ohio River. SPC mesoanalysis still shows elevated
instability that likely will allow some of these cells to pop up and
bring some brief heavy rains. Have a couple of Areal Flood Warnings
out for standing water. Not certain any upcoming rains will be heavy
enough to cause new flooding, but as we cannot take too much more
rain so quick after the day's rains, would prefer to keep the flash
flood watch up through the evening.

Updated at 625 PM EST Sat Nov 30 2019

Line of storms formed quickly over southwest KY and now is moving
eastward across south central KY. So far it is not producing any
surface reflection as far as winds go. Model soundings still show a
pronounced inversion, which is helping to keep those winds aloft.
Back upstream, we still have good 850 mb moisture transport and a
narrow plume of instability aloft to continue pumping up new showers
and storms for at least the evening hours. Thus will maintain the
flash flood watch as is and re-assess the need to cancel it later in
the evening.

&&

.Short Term...(This evening through Sunday)
Issued at 255 PM EST Sat Nov 30 2019

A surface warm front is slowly working its way northward and is near
the I-64 corridor at this hour. Temperatures south of the front have
climbed as high as the mid 50s in south-central Kentucky, while
temperatures north of the front remain in the low to mid 40s.

The warm front has provided plenty of lift for widespread rain
showers and even a few embedded storms today. Some breaks in
precipitation have been observed to our west, though those have
filled in some with new showers developing. Instability parameters
are showing a slow increase in elevated instability, which should
continue into the evening as we become more engulfed in the warm
sector with a northward push of the warm front. PWATs will also
increase behind the front, and with elevated instability fueling
isolated to scattered storms, rain rates could become problematic
for flooding. We've already observed quite a bit of rain across
central Kentucky and southern Indiana today, so soils are quite
saturated and a good portion of the additional rainfall will likely
runoff into rivers, streams, and low lying areas. The exception to
this will be across south-central Kentucky where less rain has
fallen, though higher-rate rainfall is more likely here. Have gone
ahead with a flash flood watch across most of the region, which will
run through a majority of the overnight hours.

We'll also have to keep an eye out for a low-end severe threat. With
strong shear and weak elevated instability in place, we're likely to
see some organized convection. Fortunately, there is a modest
inversion in place that should mitigate the most of the strongest
winds from reaching the ground, though we can't rule out an isolated
strong to severe gust reaching the surface. Small hail will also be
possible in the stronger storms.

The precipitation should exit the region from west to east after
midnight as a cold front moves in. Winds will become gusty out of
the southwest behind the front, and remain gusty through the morning
hours. Most model soundings indicate gusts topping out in the 30-
35mph range tomorrow.

Our break from the precipitation will be short-lived as a large
upper level low will come barreling in from the northwest and
generate additional shower development. Temperatures will steadily
fall during the afternoon hours, and may fall enough in southern IN
and northern KY that we see rain transition to snow by sunset.

.Long Term...(Sunday night through Saturday)
Issued at 300 PM EST Sat Nov 30 2019

Sunday Night - Monday...

A closed upper low with sub 530 heights will move from the southern
Great Lakes to the central Appalachians and off the mid Atlantic
coast Sunday night into Monday. As this is occurring, a cold front
will push through the area Sunday night with cold advection ongoing
through Monday. Surface temperatures will initially be in the mid to
upper 30s Sunday evening, however with steepening low to mid level
lapse rates and increasing precipitation, expect to see rain showers
change to more prominent snow showers as the overnight goes on.
Forecast soundings do show fairly impressive saturation at least up
into the bottom half of the DGZ, with steep low level lapse rates,
so anticipate that some snow showers could be of moderate intensity.

The tricky part will be that surface temps will be at or above
freezing for most of the time so it is going to be tough to tell how
much snow will accumulate. Expect that we will see some light accums
in spots where rates are more intense, and that it may melt quickly
after falling. In addition to the snow, gusty winds up over 30 mph
may be possible at times so visibilities may be reduced in the more
intense showers. The system quickly departs on Tuesday with
lingering clouds and struggling temperatures by the afternoon. Highs
likely won't get out of the upper 30s.

Monday - Saturday...

NW flow pattern flattens out through the middle of the week, so
we'll see quiet and cool weather Mon night through Thursday. An
upper wave passes overhead Tue night, but will be too moisture
starved for any precip. A fast-moving southern stream system will
scoot across the Deep South on Friday. Any impacts will be
determined by its ability to phase with the northern stream, so will
just hold onto low chance POPs for Friday.

&&

.Aviation...(00Z TAF Issuance)
Issued at 625 PM EST Sat Nov 30 2019

A couple of systems will impact the terminals tonight through Sunday
night. The first is bringing waves of showers and storms...now
quicker moving through the sites. Expect brief periods of storms
possible the next few hours as new cells develop in a moist airmass.
Drier air moving in overnight should help with ceilings. Next system
will bring lower ceilings and rain chances back Sunday
afternoon...with a transition to snow possible Sunday evening.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 3 AM EST /2 AM CST/ Sunday for INZ076-
     077-083-084-089>092.

KY...Flash Flood Watch until 3 AM EST /2 AM CST/ Sunday for
     KYZ023>031-033>043-045>049-053>057-061>067-070>078-081-082.

&&

Update...RJS
Short Term...DM
Long Term...BJS
Aviation...RJS
Hazardous weather outlook, Nov 30, 3:09 PM EST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
309 PM EST Sat Nov 30 2019

INZ076-077-083-084-089>092-KYZ023>031-033>043-045>049-053>057-
061>067-070>078-081-082-012015-
Orange-Washington-Dubois-Crawford-Perry-Harrison-Floyd-Clark-Hancock-
Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson-Oldham-
Henry-Shelby-Franklin-Scott-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-
Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Paoli, Salem, Jasper, English, Tell City,
Corydon, New Albany, Jeffersonville, Lewisport, Hawesville,
Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown,
Shepherdsville, Louisville, La Grange, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg,
Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
309 PM EST Sat Nov 30 2019 /209 PM CST Sat Nov 30 2019/

...FLASH FLOOD WATCH IN EFFECT UNTIL 3 AM EST /2 AM CST/ SUNDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A widespread one to three inches of rain have fallen across the
region today, saturating soils and preventing additional rain from
soaking into the ground effectively. Another round of showers with
isolated to scattered storms will be possible tonight and could
result in some flash flooding issues. Use caution if traveling at
night as flooding can be difficult to detect in a vehicle.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Breezy conditions are expected Sunday, with gusts up to 35 mph
possible. Rain showers will also transition to snow showers by Sunday
night, and light snow accumulations will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter are encourage to report any flooding they encounter.

INZ078-079-KYZ032-012015-
Scott-Jefferson-Trimble-
Including the cities of Scottsburg, Madison, Bedford, and Milton
309 PM EST Sat Nov 30 2019

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Locally heavy rain is forecast this afternoon into tonight. Minor
flooding problems are expected in spots that collect water easily.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Breezy conditions are expected Sunday, with gusts up to 35 mph
possible. Rain showers will also transition to snow showers by Sunday
night, and light snow accumulations will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter are encourage to report any flooding they encounter.

DM

In the hours before

Local storm report, Nov 30, 6:14 PM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
614 PM EST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HEAVY RAIN       1 ESE HILLVIEW          38.06N 85.67W
11/30/2019  M3.32 INCH       BULLITT            KY   BROADCAST MEDIA

            VIEWER REPORT OF STORM TOTAL RAINFALL.

&&

RJS
Local storm report, Nov 30, 6:15 PM EST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
615 PM EST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       4 W MAUD                37.81N 85.37W
11/30/2019  M3.27 INCH       NELSON             KY   CO-OP OBSERVER

            24-HOUR RAINFALL TOTAL.

&&

RJS
Special weather statement, Nov 30, 6:18 PM EST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Louisville KY
518 PM CST Sat Nov 30 2019

KYZ075-076-081-302345-
Metcalfe-Monroe-Cumberland-
518 PM CST Sat Nov 30 2019

...A STRONG THUNDERSTORM WILL AFFECT MONROE...WESTERN CUMBERLAND AND
SOUTHEASTERN METCALFE COUNTIES...

At 518 PM CST, a strong thunderstorm was located near Tompkinsville,
moving northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Tompkinsville, Burkesville, Leslie, Gamaliel, Meshack, Curtis, Gum
Tree, Blythe, Harlan Crossroads and Ellington.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3662 8587 3673 8591 3684 8575 3684 8574
      3685 8574 3700 8553 3677 8532 3662 8560
TIME...MOT...LOC 2318Z 243DEG 52KT 3671 8582

RJS
Local storm report, Nov 30, 8:37 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
837 PM EST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      4 NE GLENDALE           37.64N 85.86W
11/30/2019                   HARDIN             KY   BROADCAST MEDIA

            THE ELIZABETHTOWN FIRE DEPARTMENT RESPONDED
            TO A WATER RESCUE CALL AROUND 5 P.M. UNDER A
            BRIDGE ON I-65 SOUTH AT MILE MARKER 87. A
            MAN AND THREE CHILDREN WERE RESCUED WITH NO
            INJURIES.

&&

SSC
Local storm report, Nov 30, 10:35 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1035 PM EST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      3 NNW SHREWSBURY        37.42N 86.41W
11/30/2019                   GRAYSON            KY   COUNTY OFFICIAL

            WATER RESCUE REPORTED ON PLEASANT VIEW ROAD
            NEAR SOUTH FORK CANEY CREEK. START TIME OF
            FLASH FLOODING IS UNCLEAR.

&&

EBW
Local storm report, Nov 30, 10:47 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1047 PM EST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HEAVY RAIN       MCDANIELS               37.60N 86.43W
11/30/2019  M3.75 INCH       BRECKINRIDGE       KY   CO-OP OBSERVER

&&

RJS

Nearby

Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.